Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 117, NWS Pueblo, CO

August 13, 1997Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 1997, 2:11 AM MDT for Bent County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1997, 2:11 AM MDT (08:11 UTC)
Expired
Aug 13, 1997, 3:15 AM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:50 AM MDTThunderstorm Wind 51Hasty, COThunderstorm wind destroyed a carport and tossed a 14-foot diameter trampoline.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 130811 RRA
SVRPUB
COC011-130915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
211 AM MDT WED AUG 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 315 AM MDT
 
* SOME LOCATIONS AFFECTED
  BETWEEN LAS ANIMAS AND HASTY THROUGH 250 AM MDT

* AT 210 AM MDT RADAR SHOWED A SEVERE STORM 7 MILES NORTH OF LAS
  ANIMAS MOVING SOUTHEAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:04 PM MDT, 12 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 2:04 PM MDT, 12 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE AUG 12 1997

CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND INTENSITY.  ELEMENTS ARE
SIMILAR TO YESTERDAY...EXCEPT FOR THE ABSCENCE OF A SIGNIFICANT
SHORTWAVE TO INITIATE WIDESPREAD CONVECTION.  THERE IS A SHORTWAVE OUT
THERE...BUT MODELS/SATELLITE IMAGERY INDICATE THAT MOST OF THE LIFT
ASSOCIATED WITH THE WAVE WILL STAY NORTH AND WEST OF CWA.  NOT
CERTAIN...BUT BELIEVE THAT THIN CIRRUS STREAK VISIBLE IN SATELLITE
PICTURES STRETCHING SOUTHWEST TO NORTHEAST ACROSS COLORADO...PASSING
OVER PIKES PEAK REGION...MAY BE A REFLECTION OF UPPER JET AXIS.  IF
THIS IS TRUE...THEN STRONG ORGANIZED CONVECTION WOULD STAY TO THE NORTH
OF THIS AXIS...WITH WEAKER UNORGANIZED CONVECTION TO THE SOUTH.  PIKES
PEAK REGION WILL BE A CLOSE CALL.  CONVECTIVE PARAMETERS INDICATE
STRONG CONVECTION IS ALSO POSSIBLE FROM THE SOUTHERN FOOTHILLS EAST
ACROSS LAS ANIMAS COUNTY INTO BACA COUNTY.

IN ANY EVENT...ALTHOUGH DEWPOINTS HAVE COME DOWN A LITTLE...STILL
PLENTY OF MOISTURE FOR LOCAL HEAVY RAIN WITH STORMS TONIGHT.  ALSO...
THE PRESENCE OF UPPER JET OVER COLORADO HAS INCREASED WIND SHEAR VALUES
AND...THUS...THE POTENTIAL FOR SEVERE WEATHER.  SO ISOLATED SEVERE
STORMS ARE AGAIN POSSIBLE THIS EVENING.

LW

In the hours before

Special weather statement, Aug 12, 10:00 PM MDT, 4 hours 11 minutes before
COZ071-072-130505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1000 PM MDT TUE AUG 12 1997

...A LINE OF THUNDERSTORMS DEVELOPING OVER PARTS OF EL PASO COUNTY
LATE THIS EVENING...

LOOK FOR A LINE OF THUNDERSTORMS TO MOVE ACROSS NORTHERN AND CENTRAL
EL PASO COUNTY THROUGH 11 PM MDT...AFFECTING FOUNTAIN...SECURITY AND
WIDEFIELD...FALCON...ELLICOTT...YODER...AND RUSH.  BRIEF HEAVY
RAIN...FREQUENT LIGHTNING...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS
GUSTING AS HIGH AS 40 MPH WILL BE NOTED WITH THIS LINE OF STORMS.

AT 10 PM...DOPPLER RADAR SHOWED THESE STORMS LOCATED FROM 2 MILES
NORTH OF FOUNTAIN...THEN EXTENDING EAST THROUGH TRUCKTON.  OTHER
WEAKER STORMS WERE LOCATED IN THE VICINITY OF FALCON AIR FORCE BASE.

THESE STORMS WERE MOVING EAST AT 15 MPH.
Special weather statement, Aug 13, 12:55 AM MDT, 1 hour 16 minutes before
COZ076-078>080-130800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 AM MDT WED AUG 13 1997

...THUNDERSTORMS...SOME STRONG DEVELOPING OVER PORTIONS OF
SOUTHEASTERN COLORADO...

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF BENT
COUNTY...NORTHERN CROWLEY COUNTY...NORTHEASTERN OTERO
COUNTY...WESTERN KIOWA COUNTY AND WESTERN PROWERS COUNTY THROUGH 200
AM MDT.

AT 1255 AM MDT PUEBLO DOPPLER RADAR INDICATED THE STRONGEST
THUNDERSTORMS 10 MILES NORTH OF ORDWAY IN CROWLEY COUNTY...10 MILES
SOUTHWEST OF ARLINGTON IN KIOWA COUNTY AND 7 MILES NORTH OF LAS
ANIMAS IN BENT COUNTY.

THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF
PERIODS OF HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

7
Special weather statement, Aug 13, 12:58 AM MDT, 1 hour 13 minutes before
COZ076-078>080-130800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 AM MDT WED AUG 13 1997

...THUNDERSTORMS...SOME STRONG DEVELOPING OVER PORTIONS OF
SOUTHEASTERN COLORADO...

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF BENT
COUNTY...NORTHERN CROWLEY COUNTY...NORTHEASTERN OTERO
COUNTY...WESTERN KIOWA COUNTY AND WESTERN PROWERS COUNTY THROUGH 200
AM MDT.

AT 1255 AM MDT PUEBLO DOPPLER RADAR INDICATED THE STRONGEST
THUNDERSTORMS 10 MILES NORTH OF ORDWAY IN CROWLEY COUNTY...10 MILES
SOUTHWEST OF ARLINGTON IN KIOWA COUNTY AND 7 MILES NORTH OF LAS
ANIMAS IN BENT COUNTY.

THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF
PERIODS OF HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:03 PM MDTSevere Thunderstorm WarningPUBPueblo57 min
Aug 12, 9:05 PM MDTFlash Flood WarningPUBProwers7 hr
Aug 13, 1:41 AM MDTSevere Thunderstorm WarningPUBKiowa59 min
Aug 13, 3:35 AM MDTFlash Flood WarningPUBProwers2 hr
Aug 13, 3:12 PM MDTSevere Thunderstorm WarningPUBProwers33 min
Aug 13, 5:37 PM MDTSevere Thunderstorm WarningPUBCrowley63 min
Aug 13, 5:57 PM MDTSevere Thunderstorm WarningPUBKiowa53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.